It’s the last few weeks of our time in Africa. I continue to see patients in the Casualty/OPD/ICU. Interesting cases continue to come in
45 y/o male treated at outside clinic 3 days ago for malaria. Symptoms for malaria are sketchy and patient received IV quinine and coartem tablets. Patient c/o skin blistering past two days. On arrival the patient has what looks like deep second degree burns over more than 60% TBSA. The skin is friable and easily sloughed off with gentle pressure. Mucus membranes are involved as well. No early signs of infection are noted and the patient is treated like a burn patient and admitted to the ICU. The patient is aggressively managed with fluids and burn care. The patient develops some evidence of pneumonia and is intubated. After one week of care the patient dies in spite of ICU care. This is a case of drug induced TEN (Toxic Epidermal Necrolysis), and is a good reminder that the drugs we prescribe can be helpful. They can also be dangerous and actually lead to death.
30 y/o otherwise healthy male presents with severe dyspnea. History includes shortness of breath for approximately 10 days, with relatively acute onset of symptoms. Patient was admitted to a nearby hospital for the past week and discharged home on no medicines feeling poorly. Patient states he was treated for Tb while hospitalized but knows little about medical details. He comes with no charting/papers/meds on the back of a motorcycle. The driver, supposedly his brother, is nowhere to be found. VS on arrival= SBP59, HR 130, RR 50, afebrile, O2 sats on 15L mask maybe 83%. Patient c/o central chest pain and SOB. Patient can barely talk. PE significant for massive bilateral elevated JVP, symmetric wheezy lung sounds, soft abdomen, and no significant LE findings. Initial tests= CXR enlarged right heart shadow c/w right heart enlargement & increased haziness in area of central pulmonary vessels, EKG sinus tach with right axis deviation and right heart strain, quick look ultrasound shows massive right atrial enlargement and minimal pericardial fluid. Therapy so far includes fluids, intubation, lovenox, and dopamine. This is a case of massive PE with an initial week of mismanagement at nearby hospital for pneumonia. So far risk factors are unclear and the patient is fighting for his life in the ICU.